Skip to main content

Oscillatory Attraction and Repulsion from a Subset of the Unit Sphere or Hyperplane for Isotropic Stable Lévy Processes

  • 139 Accesses

Part of the Progress in Probability book series (PRPR,volume 78)


Suppose that S is a closed set of the unit sphere \(\mathbb {S}^{d-1} = \{x\in \mathbb {R}^d: |x| =1\}\) in dimension d ≥ 2, which has positive surface measure. We construct the law of absorption of an isotropic stable Lévy process in dimension d ≥ 2 conditioned to approach S continuously, allowing for the interior and exterior of \(\mathbb {S}^{d-1}\) to be visited infinitely often. Additionally, we show that this process is in duality with the unconditioned stable Lévy process. We can replicate the aforementioned results by similar ones in the setting that S is replaced by D, a closed bounded subset of the hyperplane \(\{x\in \mathbb {R}^d : (x, v) = 0\}\) with positive surface measure, where v is the unit orthogonal vector and where (⋅, ⋅) is the usual Euclidean inner product. Our results complement similar results of the authors [17] in which the stable process was further constrained to attract to and repel from S from either the exterior or the interior of the unit sphere.


  • Stable process
  • Time reversal
  • Duality

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-83309-1_16
  • Chapter length: 31 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
USD   109.00
Price excludes VAT (USA)
  • ISBN: 978-3-030-83309-1
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Hardcover Book
USD   139.99
Price excludes VAT (USA)
Fig. 1


  1. 1.

    We will distinguish integrals with respect to one-dimensional Lebesgue measure as taking the form \(\int \cdot \, \mathrm {d} x\), where as higher dimensional integrals will always indicate the dimension, for example \(\int \cdot \, \ell _d(\mathrm {d} x)\).




  3. Alili, L., Chaumont, L., Graczyk, P., Zak, T.: Inversion, duality and Doob h-transforms for self-similar Markov processes. Electron. J. Probab. 22(20), 18 (2017)

    MathSciNet  MATH  Google Scholar 

  4. Bertoin, J.: Lévy Processes. Cambridge University Press (1996)

    Google Scholar 

  5. Bliedtner, J., Hansen, W.: Potential Theory. Universitext. Springer, Berlin (1986)

    CrossRef  Google Scholar 

  6. Blumenson, L.: A derivation of n-dimensional spherical coordinates. Am. Math. Mon. 67, 63–66 (1960)

    MathSciNet  Google Scholar 

  7. Blumenthal, R.M., Getoor, R.K.: Markov Processes and Potential Theory. Pure and Applied Mathematics, Vol. 29. Academic Press, New York/London (1968)

    Google Scholar 

  8. Bogdan, K., Żak, T.: On Kelvin transformation. J. Theoret. Probab. 19, 89–120 (2006)

    MathSciNet  CrossRef  Google Scholar 

  9. Caballero, M.E., Chaumont, L.: Conditioned stable L évy processes and Lamperti representation. J. Appl. Probab. 43(4), 967–983 (2006)

    MathSciNet  CrossRef  Google Scholar 

  10. Caballero, M.E., Pardo, J.C., Pérez, J.L.: Explicit identities for Lévy processes associated to symmetric stable processes. Bernoulli 17, 1, 34–59 (2011)

    MathSciNet  CrossRef  Google Scholar 

  11. Chaumont, L.: Conditionings and path decompositions for Lévy processes. Stoch. Proc. Appl. 64, 39–54 (1996)

    CrossRef  Google Scholar 

  12. Chaumont, L., Pantí, H., Rivero, V.: The Lamperti representation of real-valued self-similar Markov processes. Bernoulli 19(5B), 2494–2523 (2013)

    MathSciNet  CrossRef  Google Scholar 

  13. Chung, K.L., Walsh, J.B.: Markov processes, Brownian motion, and time symmetry. Second edition. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences), 249. Springer, New York (2005)

    Google Scholar 

  14. Döring, L., Weissman, P.: Stable processes conditioned to hit an interval continuously from the outside. Bernoulli 26(2), 980–1015 (2020)

    MathSciNet  CrossRef  Google Scholar 

  15. Gradshteyn, I.S., Ryzhik, I.M.: Table of Integrals, Series and Products. Academic Press, New York/London (1965)

    MATH  Google Scholar 

  16. Kyprianou, A.E.: Stable processes, self-similarity and the unit ball ALEA Lat. Am. J. Probab. Math. Stat. 15, 617–690 (2018)

    CrossRef  Google Scholar 

  17. Kyprianou, A.E., Palau, S., Saizmaa, T.: Attraction to and repulsion from a subset of the unit sphere for isotropic stable Lévy processes arXiv:1911.05867 [math.PR] (2020)

    Google Scholar 

  18. Kyprianou, A.E., Pardo, J.C.: Stable Lévy Processes via Lamperti-Type Representations. Cambridge University Press (2021)

    Google Scholar 

  19. Kyprianou, A.E., Rivero V., Satitkanitkul, W.: Conditioned real self-similar Markov processes. Stoch. Proc. Appl. 129, 954–977 (2019)

    MathSciNet  CrossRef  Google Scholar 

  20. Kyprianou, A.E., Rivero V., Sengul, B.: Conditioning subordinators embedded in Markov processes. Stoch. Proc. Appl. 127, 1234–1254 (2017)

    MathSciNet  CrossRef  Google Scholar 

  21. Lebedev, N.N.: Special Functions and their Applications. Prentice-Hall (1965)

    Google Scholar 

  22. Luks, T.: Boundary behavior of α-harmonic functions on the complement of the sphere and hyperplane. Potential Anal. 39, 29–67 (2013)

    MathSciNet  CrossRef  Google Scholar 

  23. Nagasawa, M.: Time reversions of Markov processes. Nagoya. Math. J. 24, 177–204 (1964)

    MathSciNet  CrossRef  Google Scholar 

  24. Osypchuk, M.M., Portenko, M.I.: On the distribution of a rotationally invariant α-stable process at the hitting time of a given hyperplane. Dopov. Nac. akad. nauk Ukr. 12, 14–20 (2018)

    MathSciNet  CrossRef  Google Scholar 

  25. Port, S.C.: First hitting distribution of a sphere for symmetric stable processes. Trans. Am. Math. Soc. 135, 115–125 (1969)

    MathSciNet  CrossRef  Google Scholar 

  26. Profeta, C., Simon, T.: On the harmonic measure of stable processes. Séminaire de Probabilités XLVIII, 325–345, Lecture Notes in Mathematics, 2168. Springer (2016)

    Google Scholar 

Download references


TS acknowledges support from a Schlumberger Faculty of the Future award. SP acknowledges support from the Royal Society as a Newton International Fellow Alumnus (AL201023) and UNAM-DGAPA-PAPIIT grant no. IA103220.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Andreas E. Kyprianou .

Editor information

Editors and Affiliations

Appendix: Hypergeometric Identities

Appendix: Hypergeometric Identities

We work with the standard definition for the hypergeometric function,

$$\displaystyle \begin{aligned} \,{{}_2}F_1(a,b,c; z) = \sum_{n = 0}^\infty\frac{(a)_n(b)_n}{(c)_n} \frac{z^n}{n!}, \qquad |z|<1. \end{aligned}$$

Of the many identities for hypergeometric functions, we need the following:


for \(c-a-b \notin \mathbb {Z}.\) Hence, thanks to continuity,


We will need to apply a similar identity to (71) but for the setting that c − a − b = 0, which violates the assumption behind (71). In that case, we need to appeal to the formula

$$\displaystyle \begin{aligned} \begin{array}{rcl} {{}_2}F_1 (a,b,a+b,z) & =&\displaystyle \frac{\Gamma(a+b)}{\Gamma(a)\Gamma(b)} \Big( \sum_{k=0}^\infty \frac{(a)_k (b)_k}{(k!)^2} (2\psi(k+1)-\psi(a+k)-\psi(b+k)) (1-z)^k \notag \\ & -&\displaystyle \log(1-z)\, {{}_2}F_1 (a,b,1,1-z)\Big), \end{array} \end{aligned} $$

for |1 − z| < 1 where the di-gamma function ψ(z) =  Γ(z)∕ Γ(z) is defined for all \(z \ne -n, n \in \mathbb {N}\).

Again, thanks to continuity, we can write


A second identity that is needed is the following combination formula, which states that for any |z| < 1, we have


Its proof can be found, for example at [1]. In the main body of the text, we use this identity for the setting that a = α∕2, b = α and c = 1 + α∕2. This gives us the identity

$$\displaystyle \begin{aligned} {{}_2}F_1\left(\frac{\alpha}{2},\alpha;1+\frac{\alpha}{2};z\right) &= \frac{\Gamma(\alpha/2)\Gamma((2+\alpha)/2)}{ \Gamma(\alpha)} (-z)^{-\alpha/2} {{}_2}F_1\left(\alpha/2,0;1-\alpha/2;\frac{1}{z}\right) \notag \\ &\qquad \qquad + \frac{\Gamma(-\alpha/2)\Gamma((2+\alpha)/2)}{\Gamma((2-\alpha)/2)\Gamma(\alpha/2)} (-z)^{-\alpha} {{}_2}F_1\left(\alpha/2,\alpha;1+\alpha/2;\frac{1}{z}\right) \notag\\ &= \frac{\Gamma(\alpha/2)\Gamma((2+\alpha)/2)}{ \Gamma(\alpha)} (-z)^{-\alpha/2} \notag \\ &\qquad \qquad - (-z)^{-\alpha} {{}_2}F_1\left(\alpha/2,\alpha;1+\alpha/2;\frac{1}{z}\right) , \notag \end{aligned} $$

where we have used the recursion formula for gamma functions twice in the final equality. This allows us to come to rest at the following useful identity

$$\displaystyle \begin{aligned} (-{z})^{-\alpha/2} {{}_2}F_1\left(\alpha/2,\alpha;1+\alpha/2;\frac{1}{z}\right) + (-z)^{\alpha/2} {{}_2}F_1\left(\frac{\alpha}{2},\alpha;1+\frac{\alpha}{2};z\right) &= \frac{\Gamma(\alpha/2)\Gamma((2+\alpha)/2)}{ \Gamma(\alpha)}. {} \end{aligned} $$

We are also interested in integral formulae, for which the hypergeometric function is used to evaluate an integral. The first is aversion of formula 3.665(2) in [15] which states that, for any 0 < |a| < r and ν > 0, as

$$\displaystyle \begin{aligned} \int_0^{\pi} \frac{\sin^{d-2} \phi }{(a^2+2a r \cos \phi + r^2)^\nu} \mathrm{d}\phi= \frac{1}{r^{2\nu}} B\Big(\frac{d-1}{2}, \frac{1}{2}\Big) \,{{}_2}F_1 \Big(\nu, \nu-\frac{d}{2}+1; \frac{d}{2}; \frac{a^2}{r^2}\Big) , {} \end{aligned} $$

where B(a, b) =  Γ(a) Γ(b)∕ Γ(a + b) is the Beta function. The second is formula 3.197.8 in [15], which states that, for Re(μ) > 0, Re(ν) > 0 and \(|\arg ({u}/{\beta })|<\pi \),

$$\displaystyle \begin{aligned} \int_0^u x^{\nu-1}(u-x)^{\mu-1} (x+\beta)^\lambda \mathrm{d} x = \beta^\lambda u^{\mu+\nu-1} B(\mu,\nu) {{}_2}F_1 \left(-\lambda,\nu;\mu+\nu;-\frac{u}{\beta}\right). {} \end{aligned} $$

The third is 3.194.1 of [15] and states that, for \(|\arg (1+\beta u)|>\pi \) and Re(μ) > 0, Re(ν) > 0,

$$\displaystyle \begin{aligned} \int_0^u x^{\mu -1} (1+\beta x)^{-\nu}\mathrm{d} x = \frac{u^\mu}{\mu}{{}_2}F_1(\nu, \nu-\mu; 1+\mu; -\beta u), {} \end{aligned} $$

where 2 F 1 in the above identity is understood as its analytic extension in the event that |βu| > 1.

Rights and permissions

Reprints and Permissions

Copyright information

© 2021 Springer Nature Switzerland AG

About this chapter

Verify currency and authenticity via CrossMark

Cite this chapter

Kwaśnicki, M., Kyprianou, A.E., Palau, S., Saizmaa, T. (2021). Oscillatory Attraction and Repulsion from a Subset of the Unit Sphere or Hyperplane for Isotropic Stable Lévy Processes. In: Chaumont, L., Kyprianou, A.E. (eds) A Lifetime of Excursions Through Random Walks and Lévy Processes. Progress in Probability, vol 78. Birkhäuser, Cham.

Download citation